Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
EK1

Excess testosterone causes.... ? (aside from hirituism, acne)

Recommended Posts

So ive been reading mixed things about this. Obviously it can cause PCOS, but aside from this, what are the other health risks for women with excess production of testosterone, or rather, the DHT/DHEAS which becomes testosterone?

Im getting my results back from my adrenal abdomen test on Tuesday, and i was reading that if this is the area that is causing too much testosterone, it can be even linked with things way worse than acne... like tumours. Is this true??

It's so hard to find the RIGHT information on the internet.

Share this post


Link to post
Share on other sites
So ive been reading mixed things about this. Obviously it can cause PCOS, but aside from this, what are the other health risks for women with excess production of testosterone, or rather, the DHT/DHEAS which becomes testosterone?

Im getting my results back from my adrenal abdomen test on Tuesday, and i was reading that if this is the area that is causing too much testosterone, it can be even linked with things way worse than acne... like tumours. Is this true??

It's so hard to find the RIGHT information on the internet.

Excess testosterone is usually a symptom of another disorder. The key is finding out what the disorder is so that you can treat the symptom. Generally speaking going to an endocrinologist is your best bet in finding out what the cause of the excess testosterone is.

Some areas to look at are:

Hormone system

  • Cushing's syndrome - defined as excess secretion of steroids including androgens
  • Congenital adrenal hyperplasia - An enzyme deficiency leading to excess production of androgen (more information below)
  • Acromegaly - Excess growth hormone and insulin resistance
  • Hyperprolactinemia - Increased prolactin levels
  • Hypothyroidism - There is a decrease in the thyroid hormone levels
  • Polycystic ovarian disease - This is an ovarian disease with multiple cysts and increased blood androgen levels
  • Obesity

Tumor related

  • Ovarian tumors
  • Arrhenoblastoma
  • Gonadoblastomas
  • Lipoid cell tumors
  • Dysgerminoma
  • Brenner's tumor
  • Granulosa -theca cell tumors
  • Adrenal tumors
  • Adrenal adenoma
  • Adrenal carcinoma

Drugs

  • Minoxidil
  • Phenytoin
  • Cyclosporine
  • Diazoxide
  • Androgens
  • Oral contraceptives - containing progesterone
  • Penicillamine
  • Heavy metals
  • Acetazolamide

Miscellaneous

  • Syndromes of excessive insulin resistance
  • Functional adrenal hyperandrogenism
  • Hypereactio luteinalis of pregnancy - transient increase in androgen levels during pregnancy
  • Thecoma of pregnancy - Transient androgen secreting tumor during pregnancy
  • True hermaphroditism - condition where both male and female internal sex organs are present

I know that excess testosterone can be a symptom of a tumor in the adrenals, pituitary gland or ovaries. This is a very rare cause of increased testosterone however and usually you need to have a high testosterone level of 200 ng/dl to warrant testing for these tumors. Examples of tumors include "functional" tumors of endocrine tissues, which may overproduce certain hormones (examples include thyroid adenomas, adrenocortical adenomas, and pituitary adenomas).

There is something called Conn Syndrome which is characterized by an increased level of the hormone aldosterone in the blood causing increased sodium levels in the blood. An increase in blood volume (hypervolemia), and a low potassium level (hypokalemic alkalosis) also occur. This disorder is characterized by periods of weakness, unusual sensations such as tingling and warmness, a transient paralysis, and muscle cramps. An increase in blood pressure (hypertension), excessive urination (polyuria), and excessive thirst (polydipsia) can also occur.

Sometimes someone doesn't have an increase in testosterone. Sometimes it is actually a decrease in estrogen which can cause the symptoms of hirsutism. If the estrogen is low, then the testosterone is higher creating an imbalance of hormones. The usual cause of this is being post menopausal. Some unusual causes of low estrogen may be a sudden decrease in weight (estrogen is linked to fat in the body), also galactorrhea which is a prolactin-secreting tumor (prolactinoma) in the pituitary gland.

There is also late onset Congenital adrenal hyperplasia which is a group of adrenal disorders. People with congenital adrenal hyperplasia lack an enzyme needed by the adrenal gland to make the hormones cortisol and aldosterone. Without these hormones, the body produces more androgen, a type of male sex hormones. This causes early (or inappropriate) appearance of male characteristics. Late onset congenital adrenal hyperplasia is also related to anxiety.

Sorry this is so long winded. You are right, there is an awful lot of information on the internet which is so confusing. These are some of the things that I have found in my research. I don't know if this is what you wanted to know or not. What I do know is that if you have any symptoms you should visit your endo and have a full hormone work up to figure out is you have any of the above disorders. Once again, high testosterone is usually a symptom of an underlying disorder.

I hope this helps a little.

Share this post


Link to post
Share on other sites
Wow that was a great post. Very informative.

You're welcome. Most of it came from my own research. I have been trying desparately to find out why I have suddenly developed oily skin, thinning hair, acne and so on. Sometimes I feel doctors are completely useless and we need to arm ourselves with as much information as possible so that we can get the best treatment possible. For example, even though I demanded hormone testing, they only tested a very limited few (TSH, FH and TT). It is so frustrating sometimes. Ah well, I have another meeting with my terrible doctor in a month. Wish me luck.

Share this post


Link to post
Share on other sites
So ive been reading mixed things about this. Obviously it can cause PCOS, but aside from this, what are the other health risks for women with excess production of testosterone, or rather, the DHT/DHEAS which becomes testosterone?

Other way around. Testosterone is converted to DHT. And you don't necessarily have to currently have high levels of testosterone or DHT. Your receptors can just be extra sensitive to any amount of DHT. Possibly because they were stimulated into action some time in the past when you did have an abundance of Testosterone going on.

Share this post


Link to post
Share on other sites

QUOTE(sweetheart519 @ Jul 3 2007, 10:35 AM) Wow that was a great post. Very informative.

You're welcome. Most of it came from my own research. I have been trying desparately to find out why I have suddenly developed oily skin, thinning hair, acne and so on. Sometimes I feel doctors are completely useless and we need to arm ourselves with as much information as possible so that we can get the best treatment possible. For example, even though I demanded hormone testing, they only tested a very limited few (TSH, FH and TT). It is so frustrating sometimes. Ah well, I have another meeting with my terrible doctor in a month. Wish me luck.

Hi Everyone,

My post is partially related to hormonal acne, but I'm more interested in the other side effects of excess testosteron in women. Interested if any of you ladies have experienced what I'm going through. I am a 30 year old woman who is struggling with masculine facial features. I was on the pill from age 16 and went off when I was 28. I was put on the pill for my moderate acne and PCOS. It did help a lot although I was not completely clear. When I stopped taking it, my acne and extremely oily skin returned full blown. I also experienced hair loss at the temples and hair line. The other changes I notice were flattening of the cheeks and overall coarsening of my facial features. It was very depressing for a while but thought I was just obsessing and imagining things until a few days ago when I received my new driver's licence. I compared the photo to the one from my previous ID and could not believe the difference in my face. The two photos are only 2 years apart and were both taken at the same DMV location. The new ID photo shows elongated face, much higher forehead, thickened jaw and overall masculinity. Could this be the result of high testosterone levels? I am so sad, I now realize why I haven't felt like myself in the past couple of years. I always knew I had high testosteron levels because of my oily skin, acne and excessive hair growth. I'm considering either going back on Yasmin or starting Spironolactone. For those of you on Spiro, have you noticed softening in your facial features or any changes at all? I hope I'm making sense. There's nothing on the web about my issue but when I look at photos its apparent. Any input will help! Thank you!

Thank you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×